California, 2010

High Wind in California, April 29, 2010

April 29, 2010 · NWS LOX · 3 events in 3 counties and zones

A strong northwest wind event developed across the mountains of Southern California. The strongest winds were reported through the Interstate 5 corridor in Ventura and Los Angeles counties and the Santa Ynez range in southern Santa Barbara county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong northwest wind event developed across the mountains of Southern California. The strongest winds were reported through the Interstate 5 corridor in Ventura and Los Angeles counties and the Santa Ynez range in southern Santa Barbara county. Wind gusts as high as 68 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 29, 8:15 AM PST, 38 minutes earlier.

Area forecast discussion, Apr 29, 8:15 AM PST, 38 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PDT THU APR 29 2010

.SYNOPSIS...

A STRONG SURFACE PRESSURE GRADIENT ACROSS SOUTHERN CALIFORNIA WILL
CONTINUE TO CREATE GUSTY WINDS THROUGH FRIDAY MORNING. TEMPERATURES
WILL BE UNSEASONABLY COOL TODAY. SCATTERED SNOW SHOWERS ARE EXPECTED
ACROSS THE NORTHERN SLOPES THROUGH FRIDAY MORNING. DRY AND CALM
WEATHER WILL PERSIST THE REMAINDER OF THE PERIOD...WITH GRADUAL
WARMING THROUGH MID-WEEK.

&&

.SHORT TERM (TODAY-SAT)...COLD AND WINDY WEATHER CONTINUES TODAY
WITH WIND WARNINGS AND ADVISORIES COVERING MUCH OF THE AREA.
ANTELOPE VALLEY WINDS HAVE YET TO REALLY COME CLOSE TO WARNING
LEVEL, THOUGH LAKE PALMDALE REPORTED A FEW GUSTS TO AROUND 58 ON
WED. WILL PROBABLY JUST LEAVE THE WARNING THERE AS IS, THOUGH WITH
THE WINDS ALOFT STARTING TO HAVE MORE OF A NORTHERLY COMPONENT TO
THEM I DON'T REALLY SEE THE SURFACE WINDS BEING MUCH STRONGER THAN
YESTERDAY. SCATTERED LIGHT SHOWERS CONTINUING OVER THE GRAPEVINE
THIS MORNING WITH THE SNOW LEVEL BETWEEN 3500 AND 4000 FEET. DON'T
EXPECT ACCUMULATIONS THERE TO REACH OUR ADVISORY LEVELS BUT
WINDY/ICY CONDITIONS THERE WILL CONTINUE TO ADVERSELY AFFECT TRAVEL
ON I-5 THROUGH THE DAY.

WINDS AND SURFACE GRADIENTS WILL TURN MORE NORTHERLY TONIGHT,
RESULTING IN AN INCREASE IN WINDS THROUGH THE SANTA CLARITA VALLEY
AND PORTIONS OF THE SAN FERNANDO VALLEY AS WELL AS THE SANTA MONICA
MOUNTAINS AND PORTIONS OF THE SANTA BARBARA COUNTY SOUTH COAST.

***FROM PREVIOUS DISCUSSION***

WINDS WILL BEGIN TO RELAX FRIDAY MORNING AND WILL CALM FURTHER
THROUGH THE DAY. ALL WARNINGS AND ADVISORIES WILL LIKELY BE ALLOWED
TO EXPIRE FRIDAY AM. TEMPERATURES WILL BEGIN TO REBOUND AS RIDGING
BUILDS TOWARDS THE WEST COAST AND THE CAA MOVES EAST OF THE AREA.
SATURDAY SHOULD BE THE START OF MUCH NICER WEATHER...WITH TEMPS
CLIMBING BACK TO SEASONAL NORMALS AND NARY A CLOUD IN SIGHT.

.LONG TERM (SUN-WED)...
RIDGING CONTINUES ON SUNDAY...WITH TEMPERATURES CONTINUING TO CLIMB
IN SOME SPOTS...INTO THE 80S AT SOME VALLEY SITES. LONG RANGE MODELS
HAVE FINALLY BEGUN TO CONVERGE ON A ZONAL FLOW TYPE PATTERN FOR
MONDAY AND TUESDAY. HEIGHTS CONTINUE TO INCREASE OVER THE AREA...AND
TEMPS ACTUALLY WARM TO ABOVE SEASONAL NORMALS. THE FIRST REAL HINT
OF SUMMER WILL START TO SHOW...WITH VALLEYS CLIMBING INTO THE 90S BY
TUESDAY. A MARINE LAYER WILL START TO REBUILD MONDAY AND TUESDAY
MORNING...WITH VARYING DEGREES OF STRATUS EXPECTED NEAR THE BEACHES.

&&

.AVIATION...

29/1200Z.

LIFR CONDS THROUGH THE TEJON PASS THIS MORNING...OTHERWISE VFR AND
WINDY. THERE WILL BE PLENTY OF LGT OCNL MDT TURC IN AND AROUND THE
MTNS.

KLAX...HIGH CONFIDENCE IN TAF.

KBUR...HIGH CONFIDENCE IN CAVU FCST...BUT ONLY FAIR CONFIDENCE IN
WIND FORECAST. WINDS COULD BE LOWER IN THE AFTERNOON THAN FCST AND
IF SO THERE WILL BE A GREATER LIKELIHOOD OF LLWS AND TURBULENCE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...WOFFORD/MEIER/BRUNO
AVIATION...RORKE
SYNOPSIS...MEIER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 29, 5:00 AM PST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU APR 29 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-301300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

.STRONG AND POTENTIALLY DAMAGING WINDS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THROUGH THE DAY...STRONGEST ACROSS THE ANTELOPE
VALLEY AND INTERSTATE 5 CORRIDOR...CREATING HAZARDOUS DRIVING
CONDITIONS. BLOWING DUST AND SAND WILL ALSO LIKELY BE A PROBLEM
THROUGH THE ANTELOPE VALLEY...REDUCING VISIBILITIES AT TIMES ON AREA
ROADWAYS.

IN ADDITION...GALE FORCE WINDS WILL PERSIST ACROSS THE COASTAL
WATERS THROUGH TONIGHT. THE STRONG WINDS WILL CREATE HAZARDOUS RIP
CURRENTS ACROSS AREA BEACHES. BOATERS AND BEACHGOERS ARE URGED TO
USE CAUTION.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GUSTY WINDS WILL WEAKEN THROUGH THE DAY AND CEASE TO POSE A THREAT
TO AREA MOTORISTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEIER

Event by event

3 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
April 29, 8:53 AM PST to 1:53 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

Gusty northwest to north winds developed across the mountains of Los Angeles county through the Interstate 5 corridor. The Whitaker Peak RAWS sensor reported wind gusts between 61 and 68 MPH while the Warm Springs RAWS sensor reported wind gusts to 60 MPH.

High Wind, Ventura County Mountains

When
April 29, 8:53 AM PST to 1:53 PM PST
Where
Ventura County Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

Gusty northwest to north winds developed across the mountains of Ventura county through the Interstate 5 corridor. Northwest wind gusts between 61 and 68 MPH were reported.

High Wind, Santa Barbara County Mountains

When
April 29, 10:14 PM PST to 11:14 PM PST
Where
Santa Barbara County Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Gusty northwest to north winds developed across the Santa Ynez Mountains in southern Santa Barbara county. The Montecito RAWS sensor reported northwest wind gusts between 61 and 67 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224435, 224436, 224434.